Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 18, 2014Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 18, 2014, 7:31 PM CDT for Freeborn County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2014, 7:31 PM CDT (00:31 UTC)
Expired
Aug 18, 2014, 8:15 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS83 KMPX 190031
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT MON AUG 18 2014

MNZ092-093-190115-
FARIBAULT-FREEBORN-
731 PM CDT MON AUG 18 2014

...THUNDERSTORMS MOVING ACROSS SOUTHEAST FARIBAULT AND INTO 
SOUTHWEST FREEBORN COUNTIES THROUGH 815 PM CDT...

AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES EAST OF BLUE EARTH. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRICELYN.
  KIESTER.
  WALTERS.
  MANSFIELD.
  CONGER.
  EMMONS.

LAT...LON 4353 9391 4370 9384 4358 9314 4349 9317
      4349 9379
TIME...MOT...LOC 0031Z 287DEG 25KT 4359 9375

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 7:13 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 18, 7:13 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT MON AUG 18 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 421 PM CDT MON AUG 18 2014

THERE ARE TWO AREAS OF CONVECTION WE ARE FOCUSED ON THIS AFTERNOON.
THE FIRST IS OVER WEST CENTRAL WISCONSIN IN THE VICINITY OF THE WARM
FRONT. ENOUGH INSTABILITY HAS DEVELOPED AND IS COMBINING WITH MODEST
SHEAR TO GENERATE SOME FEISTIER CELLS. WILL CONTINUE TO WATCH THESE
OVER THE NEXT SEVERAL HOURS AS THEY WILL LIKELY OCCASIONALLY PRODUCE
BORDERLINE SEVERE HAIL.

THE SECOND AREA OF CONCERN IS BACK TO THE WEST ALONG THE COLD FRONT
WHICH ALSO HAS SUPPORT UPSTAIRS FROM A HEALTHY MID LEVEL SHORTWAVE.
TEMPERATURES OVER WEST AND SOUTH CENTRAL MINNESOTA HAVE WARMED INTO
THE MID 80S...AND DEWPOINTS ARE IN THE 60S. THIS AREA IS THEREFORE
PRIMED FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING WITH
MIXED LAYER CAPES EXCEEDING 2000 J/KG AND THE ARRIVAL OF THE
AFOREMENTIONED SHORTWAVE/FRONT SUPPLYING THE NECESSARY
SHEAR/CONVERGENCE. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
BECOME SEVERE...WITH THE THREATS BEING LARGE HAIL AND DAMAGING
WINDS. WILL ALSO NEED TO MONITOR THE POTENTIAL FOR FLOODING WHERE
THE STORMS TRACK OVER AREAS THAT RECEIVED EXCESSIVE RAINFALL OVER
THE LAST 24 HOURS.

THE TROUGH SHIFTS INTO WISCONSIN BY DAYBREAK TUESDAY. PLENTY OF
RESIDUAL MOISTURE AND LIGHT ENOUGH WINDS SHOULD BE CONDUCIVE TO FOG
DEVELOPMENT AGAIN TONIGHT. ARE NOT EXPECTING AS MUCH IN THE WAY OF
DENSE FOG AS WHAT OCCURRED THIS MORNING...GIVEN WINDS ARE A BIT
HIGHER AND FROM THE NORTHWEST.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LINGER GENERALLY
EAST OF THE INTERSTATE 35 CORRIDOR ON TUESDAY...IN CLOSER PROXIMITY
TO THE TROUGH AND ASSOCIATED LIFT. TEMPERATURES WILL THEREFORE BE
COOLER OVER EAST CENTRAL MINNESOTA AND WISCONSIN...WHERE HIGHS ARE
EXPECTED TO TOP OUT IN THE 70S. LOWER 80S WILL BE POSSIBLE OVER
WEST/SOUTH CENTRAL MINNESOTA WHERE A BIT MORE SUN WILL BE
OBSERVED.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 421 PM CDT MON AUG 18 2014

IN THE WAKE OF THE SHORT TERM SYSTEM...SURFACE RIDGING WILL RETURN
WITH THE AXIS ALIGNED ACROSS ERN MN AND WRN WI. THE VERY WEAK
WIND FIELD UP TO ABOUT 800 MB WILL FACILITATE EFFICIENT
RADIATIONAL COOLING. IN ADDITION...TEMPERATURES WILL LIKELY FALL
BELOW THE CROSSOVER TEMP BY SEVERAL DEGREES SO FOG SHOULD BE
FAIRLY WIDESPREAD AND POSSIBLY DENSE UNDER THE RIDGE AXIS. FURTHER
SOUTH AND WEST...NAMELY WESTERN AND SOUTHERN MN...RETURN FLOW MAY
BEGIN LATE TUESDAY NIGHT WHICH MAY HAMPER SOME POTENTIAL FOR WIDESPREAD
FOG.

A WARM FRONT WILL LIFT NORTH ACROSS THE PLAINS WEDNESDAY AS
RIDGING BUILDS. A WIDE OPEN GULF OF MEXICO WILL ALLOW PW VALUES OF
2 INCHES TO ADVECT INTO THE REGION LATE WEDNESDAY AND WEDNESDAY
NIGHT. ISENTROPIC UPGLIDE AND A STRENGTHENING 40 TO 50 KT 850 MB
JET WILL BRING STRONG MOISTURE CONVERGENCE FOCUSED OVER ERN SODAK
AND WRN AND SRN MN WEDNESDAY EVENING. EML FROM THE PLAINS SHOULD
ALSO ENHANCE MUCAPE INTO THE 1000-2000 J/KG RANGE OVERNIGHT. IT IS
UNCLEAR ATTM WHETHER THE THUNDERSTORM DEVELOPMENT WEDNESDAY
AFTERNOON OVER ERN SODAK WILL EVOLVE INTO ONE MCS...MULTIPLE
MCS/S...OR A LARGE AREA OF RAIN WITH EMBEDDED THUNDER WEDNESDAY
NIGHT. MID LEVEL WINDS DO NOT APPEAR ALL THAT STRONG...SO A
FORWARD PROPAGATING MCS APPEARS SOMEWHAT UNLIKELY.
NEVERTHELESS...RAISED POPS TO CATEGORICAL OVER CENTRAL
MN...LIKELIES ELSEWHERE FOR INCREASING CONFIDENCE IN SPATIAL AND
TEMPORAL DETAILS OF THE COMPLEX(ES).

THE WARM FRONT SHOULD LIFT NORTH OF THE CWA THURSDAY...WITH THE
ONLY CAVEAT BEING HOW THE OVERNIGHT MCS MAY REINFORCE THE
PREFRONTAL COLD SECTOR. IF THE FRONT DOES MAKE IT
THROUGH...TEMPERATURES WILL BE QUITE WARM AS 925 MB TEMPS RISE
INTO THE MID 20S C. 90 DEGREE TEMPERATURES ARE POSSIBLE OVER SRN
AND ERN MN UNDER THE THERMAL RIDGING. HELD BACK A BIT THURSDAY
BASED ON UNCERTAINTY WITH THE WARM FRONT. CONFIDENCE INCREASES A
BIT WITH TEMPS AND DEW POINTS BY FRIDAY AS A SURFACE CYCLONE
DEVELOPS IN THE PLAINS AND RIDGING BUILDS TO THE EAST. BOUNDARY
LAYER TEMPS WARM A BIT MORE FROM THURSDAY AND IF ONE MIXES AS
FORECAST SOUNDINGS INDICATE...MID 90S WOULD OCCUR. THE QUESTION IS
AGAIN CLOUD COVER AND HOW QUICKLY THE CYCLONE PUSHES THE COLD
FRONT THROUGH. HEAT INDICES OF 95 TO 100 ARE CURRENTLY FORECAST
ACROSS SRN MN WITH DEW POINTS IN THE LOW TO MID 70S. THUNDERSTORM
CHANCES INCREASE AS THE FRONT APPROACHES FRIDAY NIGHT.

COLD FROPA LATE FRIDAY NIGHT OR SATURDAY WILL MARK THE BEGINNING
OF MUCH COOLER PATTERN INTO NEXT WEEK. 850 MB AND 925 MB TEMPS
DROP INTO THE RANGE SUPPORTING HIGHS ONLY IN THE 60S BY MONDAY.
THE FRONT WILL STALL OVER THE CENTRAL PLAINS AND THE UNUSUALLY
TIGHT BAROCLINICITY FOR THIS TIME OF YEAR COULD SPAWN ADDITIONAL
SYSTEMS. CLOUDS AND RAIN NORTH OF THE BOUNDARY WOULD BRING EVEN
COOLER TEMPERATURES THAN CURRENTLY FORECAST...WHICH ARE BASED ON
FULL OR PARTIAL SUNSHINE AND COMPLETE MIXING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 647 PM CDT MON AUG 18 2014

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE FOR THE NEXT 2-3
HOURS IN EASTERN MN AND IN WESTERN WI. WE SHOULD SEE THE INTENSITY
AND COVERAGE DECREASE BETWEEN 02-03Z AS WE LOSE OUT SOLAR HEATING
LATE THIS EVENING. SHOWERS MAY CONTINUE INTO THE LATE EVENING IN
FAR EASTERN MN AND WI. THE W-NW TONIGHT SHOULD HELP LIMIT THE FOG
AND STRATUS IN MN...BUT WI IS A DIFFERENT STORY AND PLACES LIKE
KRNH AND KEAU COULD FIND THEMSELVES WITH IFR CONDITIONS ONCE AGAIN
EARLY TOMORROW MORNING.

KMSP...
ONCE THE STORMS CURRENTLY IN THE FAR WEST METRO /ABOUT AN HOUR OUT
FROM THE AIRPORT/ PASS THROUGH...THE CHANCES OF KMSP BEING
IMPACTED BY THUNDER REALLY DROP OFF. THEREFORE AFTER ABOUT
8-830PM...MOST OF THE ACTIVITY WILL BE EAST OF THE AIRPORT.
OTHERWISE...WE REDUCED THE FOG AND LOW STRATUS CLOUDS IN THE
FORECAST FOR TOMORROW MORNING. IT'S BEGINNING TO LOOK A LITTLE
DRIER THAN THE PAST COUPLE MORNINGS. WE THINK THE IFR CONDITIONS
WILL REMAIN IN WI LATE TONIGHT AND EARLY TOMORROW MORNING.

/OUTLOOK FOR KMSP/
WED...VFR. WIND E 5-10 KTS.
THU...VFR. CHC MVFR WITH TSRA. WINDS SE 5-10 KTS BECMG SW.
FRI...VFR. CHC MVFR WITH TSRA. WINDS NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...BORGHOFF
AVIATION...CLF
Hazardous weather outlook, Aug 18, 1:13 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT MON AUG 18 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
113 PM CDT MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET. A FEW STORMS COULD
PRODUCE LARGE HAIL AND STRONG WIND GUSTS...GENERALLY EAST OF A
FAIRMONT TO MANKATO TO MINNEAPOLIS LINE...EASTWARD TOWARD EAU
CLAIRE WISCONSIN. SOME THUNDERSTORMS MAY ALSO CONTAIN HEAVY RAIN.

FOG IS EXPECTED TO DEVELOP AGAIN TONIGHT. PATCHY VISIBILITY
REDUCTIONS UNDER ONE HALF MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

OCCASIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH
THE WEEKEND. THE THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE LATE AFTERNOON
AND EVENING OVER PARTS OF SOUTH CENTRAL AND EAST CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

In the hours before

Local storm report, Aug 18, 6:24 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 S NEW BRIGHTON        45.05N 93.20W
08/18/2014                   RAMSEY             MN   TRAINED SPOTTER

            TREE DOWN ON COUNTY ROAD E, ESTIMATED 50 MPH
            WIND.

&&

ADL
Local storm report, Aug 18, 6:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
636 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 SW NORTHROP           43.71N 94.46W
08/18/2014  M1.00 INCH       MARTIN             MN   PUBLIC

            QUARTER SIZED HAIL REPORTED NORTH OF
            FAIRMONT VIA TWITTER.

&&

ADL
Local storm report, Aug 18, 6:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT MON AUG 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             MAPLETON                43.93N 93.95W
08/18/2014  M0.88 INCH       BLUE EARTH         MN   TRAINED SPOTTER

&&

FRANKS
Local storm report, Aug 18, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             6 W OWATONNA            44.09N 93.35W
08/18/2014  E0.88 INCH       STEELE             MN   TRAINED SPOTTER

            NICKEL SIZED HAIL WAS REPORTED WEST OF
            OWATONNA.

&&

ADL
Local storm report, Aug 18, 7:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON AUG 18 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 NNW OWATONNA          44.12N 93.25W
08/18/2014  U58 MPH          STEELE             MN   ASOS

&&

ADL
Special weather statement, Aug 18, 7:31 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
731 PM CDT MON AUG 18 2014

MNZ092-093-190115-
FARIBAULT-FREEBORN-
731 PM CDT MON AUG 18 2014

...THUNDERSTORMS MOVING ACROSS SOUTHEAST FARIBAULT AND INTO
SOUTHWEST FREEBORN COUNTIES THROUGH 815 PM CDT...

AT 728 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES EAST OF BLUE EARTH. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRICELYN.
  KIESTER.
  WALTERS.
  MANSFIELD.
  CONGER.
  EMMONS.

LAT...LON 4353 9391 4370 9384 4358 9314 4349 9317
      4349 9379
TIME...MOT...LOC 0031Z 287DEG 25KT 4359 9375

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:04 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca28 min
Aug 18, 7:38 PM CDTSevere Thunderstorm WarningMPXGoodhue22 min
Aug 18, 7:46 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn29 min
Aug 18, 8:43 PM CDTSpecial Weather StatementMPXFreeborn47 min
Aug 18, 9:07 PM CDTSevere Thunderstorm WarningMPXFreeborn38 min
Aug 18, 8:30 PM CDTSpecial Weather StatementMPXChippewa60 min
Aug 19, 4:24 AM CDTDense Fog AdvisoryMPXBarron, Chippewa, Dunn, Eau Claire, Polk, Rusk3 hr

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.